Blizzard, Kittson
- When
- January 22, 2:58 AM CST to 12:50 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Another cold front swept through the region with strong north-northwest winds in its wake. Winds generally gusted from 35 to 45 mph with the worst conditions again in open country outside of sheltered areas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Another cold front swept through the region with strong north-northwest winds in its wake. Winds generally gusted from 35 to 45 mph with the worst conditions again in open country outside of sheltered areas. U. S. Highway 2 was closed from East Grand Forks to Crookston and numerous schools closed for the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 21, 11:38 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1138 PM CST TUE JAN 21 2014
.UPDATE...
ISSUED AT 1135 PM CST TUE JAN 21 2014
THE ARCTIC FRONT IS POISED NORTH OF THE CANADIAN BORDER. GETTING
SOME VSBYS DOWN TO 3/4SM BEHIND THE FRONT...AND EXPECTING THE NEAR
BLIZZARD CONDITIONS TO MOVE FROM NORTH TO SOUTH OVERNIGHT. THE MID
SHIFT WILL WATCH FOR POTENTIAL UPGRADES CLOSELY...BUT FOR NOW WILL
CONTINUE WITH THE WINTER WEATHER ADVISORY AND MENTION NEAR
BLIZZARD CONDITIONS WITH MOS MODEL GUIDANCE STILL ONLY INDICATING
SUSTAINED WINDS 20-22KT...WHICH IS LIKELY TOO LOW.
UPDATE ISSUED AT 945 PM CST TUE JAN 21 2014
WE ARE STILL TRACKING AN ARCTIC FRONT THAT IS CURRENTLY JUST
NORTH OF WINNIPEG. WE WILL CLOSELY WATCH WINDS/VSBYS OVERNIGHT AND
SEE IF BLIZZARD CONDITIONS DEVELOP AND PERSIST...WITH 35-40KT TO
MIX. IT WILL BE A HAZARDOUS MORNING COMMUTE FOR SURE WITH LIMITED
VSBYS AT TIMES AND WIND CHILLS FALLING TO DANGEROUS LEVELS. FOR
NOW WILL CONTINUE WITH THE STRONGLY WORDED ADVISORY AND CONTINUE
TO MONITOR ARCTIC BOUNDARY CLOSELY AS IT GETS INTO THE AREA AFTER 6Z.
UPDATE ISSUED AT 645 PM CST TUE JAN 21 2014
THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR GROUND BLIZZARD
CONDITIONS AFTER MIDNIGHT IN THE NORTHERN VALLEY...AND BY 12Z WED
IN THE FAR SOUTHERN VALLEY. AN ARCTIC COLD FRONT WILL DROP THROUGH
THE REGION OVERNIGHT INTO WED MORNING. THERE WILL BE ABOUT 35-40KT
TO MIX FROM AROUND 925MB...WITH THE BEST PUNCH OF LOW LEVEL
CAA/PRESSURE RISE MAX INTO CENTRAL ND AND BRUSHING THE WESTERN FA.
IF THIS PRESSURE RISE MAX AND LOW LEVEL CAA COME OVER THE
VALLEY...THEN FAVORABLE NORTH WINDS COULD PRODUCE BLIZZARD
CONDITIONS. THE COLD FRONT IS CURRENTLY WELL NORTH OF LAKE
WINNIPEG...AND WE ARE MONITORING CLOSELY FOR ANY UPGRADED TO A
BLIZZARD WARNING OVERNIGHT. WE WILL TAKE A VERY CLOSE LOOK AT ALL
THE 00Z MODEL GUIDANCE...AND FOR NOW CONTINUE WITH THE STRONGLY
WORDED ADVISORY. THE FORECAST REMAINS THE SAME WITH JUST TWEAKS TO
INITIAL CONDITIONS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 PM CST TUE JAN 21 2014
THE MAIN CONCERN WILL BE THE STRONG COLD FRONT TONIGHT...AND
POSSIBLE BLIZZARD CONDITIONS. 12Z MODELS ARE IN GOOD AGREEMENT AND
WILL USE A BLEND FOR DETAILS.
THE SNOW AND SOUTH WINDS ARE DIMINISHING...AND WAS ABLE TO CANCEL
THE WINTER WEATHER ADVISORY FOR THE NORTHERN VALLEY A COUPLE HOURS
EARLY.
THE SFC TROUGH IS NOW (21Z) ENTERING THE DEVILS LAKE BASIN...WITH
WINDS SWITCHING TO THE NORTHWEST. THIS FEATURE WILL BE INTO THE
EASTERN FA BY 06Z. WINDS BEHIND THIS SYSTEM ARE 20-25
KNOTS...CAUSING SOME BLOWING SNOW. A STRONGER PUSH OF COLD AIR
ADVECTION WILL PUSH THROUGH THE REGION 06Z-12Z...AND MODELS
INDICATE 30-35 KNOTS AVAILABLE TO MIX. AFTER 12Z...MODELS SHOW
WARM AIR ADVECTION THROUGH THE MIXED LAYER...BUT THE SFC PRESSURE
GRADIENT INCREASES (AS A MODERATE PRESSURE RISE BUBBLE MOVES
THROUGH THE REGION). MODELS CONTINUE TO INDICATE 975MB-950MB WINDS
OF 25-30 KNOTS...ESPECIALLY WITHIN THE VALLEY (FUNNELING EFFECTS).
GIVEN THESE FACTORS...WOULD EXPECT 20 TO 30 MPH WINDS THIS
EVENING...A BRIEF PERIOD OF 30-45 MPH WINDS AFTER MIDNIGHT...AND
THEN 25 TO 35 MPH WINDS AFTER 12Z THURSDAY AND INTO THE AFTERNOON
HOURS (GRADUALLY DIMINISHING BY EVENING). THE CANADIAN BLOWING
SNOW MODEL (GIVEN NO NEW SNOWFALL THIS EVENING OR OVERNIGHT...AND
TEMPERATURES FALLING INTO THE TEENS BELOW ZERO) INDICATES AROUND
28 KNOTS OF WIND WILL BE NEEDED FOR WIDESPREAD BLIZZARD
CONDITIONS. THESE WIND SPEEDS ARE POSSIBLE...BUT MOS GUIDANCE AT
THIS POINT INDICATES 20-22 KNOTS...AND MAY NOT BE WIDESPREAD.
OTHER THAN WIND SPEEDS...ANOTHER QUESTION MARK IS HOW MUCH SNOW IS
AVAILABLE TO BLOW AROUND. WE HAVE GOTTEN SOME FRESH SNOWFALL THE
PAST WEEK WITH VERY COLD TEMPERATURES...BUT THIS SNOW HAS BEEN
WORKED OVER BY A COUPLE WIND EVENTS. THE MOST PROBABLE SCENARIO IS
THAT THERE WILL BE AREAS OF BLOWING SNOW THIS EVENING...THEN A
BRIEF PERIOD OF BLIZZARD CONDITIONS TONIGHT (06Z-12Z)...THEN AFTER
12Z AREAS OF BLOWING SNOW (WITH THE MORE PRONE OPEN AREAS NEAR
BLIZZARD CONDITIONS). THE PROBABILITY FOR WIDESPREAD BLIZZARD
CONDITIONS (EXCEPT FOR A BRIEF PERIOD TONIGHT)...GIVEN THE FACTORS
DESCRIBED ABOVE...APPEARS TO BE LESS THAN 50%. WILL ISSUE A WINTER
WEATHER ADVISORY FOR BLOWING SNOW. IF THERE IS MORE SNOW THAN
EXPECTED WITH THE COLD FRONT...OR VISIBILITIES REMAIN LOW AFTER
THE MAIN COLD AIR ADVECTION PUSH (MORE SNOW THAN EXPECTED TO BLOW
AROUND)...AN UPGRADE TO A BLIZZARD WARNING WILL BE NEEDED.
THE OTHER CONCERN WILL BE WIND CHILL VALUES. IT APPEARS THAT WE
WILL BE FLIRTING WITH WIND CHILL WARNING CRITERIA...BUT CERTAINLY
NOT A SURE THING. WILL COVER THIS IN THE ADVISORY FOR NOW.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 324 PM CST TUE JAN 21 2014
THURSDAY AND FRIDAY...TRANQUIL DAY FOR THURSDAY UNDER THE
INFLUENCE OF COLD HIGH PRESSURE...BEFORE WAA WORKS IN FROM THE
WEST THURSDAY NIGHT INTO FRIDAY. THIS MECHANISM LIKELY TO PRODUCE
LIGHT SNOW EAST OF THE VALLEY THURSDAY NIGHT AHEAD OF SURFACE
TROUGH...FOLLOWED BY A MORE GENERAL LIGHT SNOW DURING FRIDAY WITH
APPROACH OF UPPER WAVE. WINDS CURRENTLY PROJECTED TO REMAIN AOB
20KTS SO BLSN MAY NOT BE AS MUCH OF A CONCERN THIS TIME AROUND.
FRIDAY NIGHT-TUESDAY...INTO THE WEEKEND EXPECT MORE OF THE SAME
AS UPPER LOW DROPS SOUTH INTO NORTHEASTERN ONTARIO AND THEN MOVES
INTO WESTERN QUEBEC. AS IT DROPS SOUTH LOOK FOR A 500 MB SHORT
WAVE AND ASSOCIATED SFC COLD FRONT TO HEAD INTO THE CWA FRIDAY
NIGHT INTO SATURDAY GIVING INCREASED WINDS ALONG WITH SOME LIGHT
SNOW. HIGH PRESSURE WILL BUILD SOUTH SUNDAY THROUGH TUESDAY
REINFORCING THE COLD AIR...DECREASING POPS DURING SUNDAY WITH NEAR
NEGLIGIBLE CHANCES TO START OUT NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1135 PM CST TUE JAN 21 2014
NORTH WINDS WILL INCREASE AND COULD GUST OVER 35KT IN THE VALLEY
LATER TONIGHT INTO WED. VSBYS WILL BE REDUCED INTO THE IFR
CATEGORY WITH BLOWING SNOW. CONDITIONS WILL IMPROVE INTO THE VFR
RANGE BY WEDNESDAY EVENING AS ARCTIC HIGH PRESSURE BUILDS IN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MNZ001>005-
007-008-013>015-022-027>031-040.
&&
UPDATE...DK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 552 AM CST TUE JAN 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 552 AM CST TUE JAN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WIND CHILL FROM 25 TO 40 BELOW WILL CONTINUE THIS MORNING WITH GRADUALLY IMPROVING CONDITIONS THIS AFTERNOON. IN ADDITION...LIGHT SNOW WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. NEW SNOW ACCUMULATIONS WILL RANGE FROM 1 TO 2 INCHES. SOUTHERLY WIND MAY GUST UP TO 25 MPH AT TIMES CREATING AREAS OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW. A COLD FRONT WILL DROP SOUTH FROM CANADA OVERNIGHT...RESULTING IN STRONG NORTHERLY WIND AND THE POTENTIAL FOR BLOWING AND DRIFTING SNOW ALONG AND WEST OF THE RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT PERIODIC LIGHT SNOW AND SEVERAL REINFORCING SHOTS OF COLDER AIR MID TO LATE WEEK. WIND CHILLS COULD BECOME HAZARDOUS AT TIMES...RANGING FROM 25 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS DUE TO BLOWING AND DRIFTING SNOW ARE APPRECIATED. ROGERS
The national radar mosaic for the moment the first event began.
13 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487539, 487540, 487541, 487544, 487545, 487546, 487548, 487549, 487550, 487551, 487552, 487553, 487554.